Illinois, 2013

Heavy Snow in Illinois, February 26 to 27, 2013

February 26 to 27, 2013 · NWS LOT · 5 events in 5 counties and zones

A snow storm dropped heavy snow across portions of northeastern Illinois. Areas generally saw 6 to 10 inches of snow, however a few sites in Lake County reported around a foot of snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A snow storm dropped heavy snow across portions of northeastern Illinois. Areas generally saw 6 to 10 inches of snow, however a few sites in Lake County reported around a foot of snow. Some of the highest snow reports include: 12.1 inches 4 miles west of Antioch; 12.0 inches 2 miles east-southeast of Antioch; 12.0 inches in Gurnee; 11.7 inches one mile west of Beach Park; 10.7 inches two miles west of Gurnee; 10.5 inches one mile south-southwest of Lake Villa; 10.2 inches in Grayslake; 10.1 inches in Richmond; 9.8 inches one mile west-northwest of Wonder Lake; 9.6 inches two miles north of Buffalo Grove; 9.1 inches two miles southeast of Fox Lake; 8.5 inches two miles north of Waukegan; 8.4 inches one mile south of Highwood; 8.2 inches in McHenry; 8.0 inches two miles southeast of Lakemoor; and 8.0 inches two miles north of Spring Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 26, 9:56 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 26, 9:56 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
956 AM CST TUE FEB 26 2013

.DISCUSSION...
330 AM CST

SHORT TERM (THROUGH TONIGHT)...

WINTER STORM WATCH HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY
FOR THIS AFTERNOON AND EVENING.

VERY LITTLE CHANGE IN THINKING OR THE FORECAST REALLY FROM THE
AFTERNOON PACKAGE...SUPPOSE THAT IS ONE OF THE ADVANTAGES TO
FOLLOWING YOURSELF ON THE FORECAST DESK! :)

VIGOROUS MID LATITUDE CYCLONES IS LIFTING NORTHEAST INTO THE
TENNESSEE AND MID MISSISSIPPI VALLEY WITH AN WHAT CAN ONLY BE
DESCRIBED AS A GORGEOUS SATELLITE PRESENTATION EARLY THIS MORNING
WITH REMNANTS OF EARLIER SEVERE CONVECTION MOVING EAST ACROSS THE
DIXIE STATES...AND WARM CONVEYOR BELT ARCING NORTHWEST INTO
DOWNSTATE ILLINOIS AND THEN WEST INTO MO/IA. EXTREMELY DIFLUENT AND
DIVERGENT FLOW ALOFT NOTED IN PROFILER DATA AND CAN EVEN BE SEEN
IN GOES IMAGERY OVER MO INTO WESTERN ILLINOIS SUPPORTING THE
STRONG UPWARD VERTICAL VELOCITIES AND INTENSE PRECIP RATES.
EVENING SOUNDING FROM OUN SAMPLED THE COLD POOL ALOFT AND
ASSOCIATED MID LEVEL STEEP MID LEVEL LAPSE RATES WHICH HAVE BEEN
ADVECTING NORTHEASTWARD AND SUPPORTING ISOLD THUNDERSTORMS OVER
SOUTHERN IL AND EARLIER OVER MISSOURI. SYSTEM IS BECOMING
VERTICALLY STACKED AND GUIDANCE SUGGESTS IT IS VERY NEAR PEAK
INTENSITY NOW WITH A VERY SLOW/GRADUAL WEAKENING TREND EXPECTED
TODAY.

OTHER THAN PERHAPS A BIT WARMER IN THE LOW LEVELS THERE HAVE BEEN
VERY FEW CHANGES NOTED IN NUMERICAL GUIDANCE THIS EVENING WHEN
COMPARED WITH 12Z RUNS. STRONG WARM AIR ADVECTION CONTINUES AND
LATEST RAP/WRF-NAM GUIDANCE REMAIN AMONG THE WARMER SOLUTIONS TODAY
WITH 850MB TEMPS GETTING ABOVE FREEZING OVER THE ENTIRE CWA. MODELS
STILL STRONGLY SUGGEST THAT AS THE ARC OF WARM CONVEYOR BELT
PRECIPITATION SPREADS NORTH TODAY THAT THE COLUMN WILL COOL BOTH
EVAPORATIVELY AND DYNAMICALLY...WITH RAIN/WET SNOW TRANSITION LINE
SPREADING EAST ACROSS THE CWA. INCREASINGLY MODELS SUGGEST THAT A
FAIR AMOUNT OF THE PRECIPITATION OVER SE CWA COULD FALL AS RAIN AND
HAVE TRENDED GRIDS IN THAT DIRECTION. BRIEF PERIOD OF RAIN OR SLEET
IS POSSIBLE AT THE ONSET OF PRECIP OVER NORTHERN AND WESTERN
PORTIONS OF THE CWA BEFORE QUICK TRANSITION TO WET SNOW OCCURS.

MODEL QPF THIS AFTERNOON INTO THIS EVENING REMAINS VERY
ROBUST...HOWEVER NAM/GFS/RAP VERTICAL CROSS SECTIONS SUGGEST A RAPID
WEAKENING OVER UPWARD VERTICAL VELOCITIES THIS AFTERNOON INTO THIS
EVENING. THE CORRESPONDING DECREASE IN MODEL GENERATED QPF SEEMS A
BIT SLOW AND HAVE GENERALLY FOLLOWED THE MORE CONSERVATIVE HPC QPF
VALUES THROUGH TONIGHT. INTERESTINGLY THE HIGHER RES GUIDANCE
CONTINUES TO SUGGEST AN ENHANCEMENT OF PRECIPITATION IMMEDIATELY
DOWNWIND OF LAKE MICHIGAN...HOWEVER THERMAL ENVIRONMENT LOOKS
PRETTY UNFAVORABLE FOR ANY LAKE ENHANCEMENT WITH LAKE-850MB DELTA
T VALUES LESS THAN 8C. PERHAPS THE MODELS ARE KEYING IN ON
ENHANCED LOW LEVEL CONVERGENCE DUE TO DIFFERENCE IN THE FRICTIONAL
SURFACES FROM THE LAKE TO LAND...BUT FORECAST SOUNDINGS SHOW A
STRONG LOW LEVEL INVERSION BELOW 850MB THROUGH THIS EVENING
SUGGESTING THAT ANY UPWARD MOTION FROM THIS ASCENT WOULD LIKELY BE
VERY LIMITED IN VERTICAL EXTENT AND THEREFORE HAVE GENERALLY TONED
DOWN THOSE HIGHER QPF VALUES IN NEAR THE LAKE IN THE GRIDS.

ACCUMULATION POTENTIAL WILL LIKELY BE STRONGLY TIED TO PRECIPITATION
INTENSITY. TEMPERATURES OVERNIGHT HAVE LARGELY HELD IN THE MIDDLE
30S WITH WET BULB TEMPS NEAR/JUST BELOW FREEZING. WET BULBS WILL
LIKELY COME UP A COUPLE DEGREES TODAY AS HIGHER THETA E AIR MASS
ADVECTS IN AND COULD SEE HIGHS FLIRT WITH 40 PRIOR TO
PRECIPITATION STARTING...PARTICULARLY IN THE CHICAGO AREA WHERE
LITTLE SNOW REMAINS AND PRECIP START TIME WILL BE THE LATEST.
GENERALLY EXPECT SFC TEMPS JUST ABOVE FREEZING DURING THE WET SNOW
WHICH SHOULD LIMIT ACCUMULATION POTENTIAL DUE TO MELTING AND
COMPACTION...THOUGH THERE IS DEFINITELY A CHANCE FOR CONVECTIVE
SNOWFALL THIS AFTERNOON WHICH WOULD BOOST SNOWFALL INTENSITY
ENOUGH TO COMPENSATE FOR MARGINAL TEMPS AND ALLOW FOR RAPID
ACCUMULATIONS. THE SPECTRUM OF POSSIBILITIES FOR SNOW ACCUMULATION
REALLY DOES RANGE FROM AN INCH OR TWO OF SLUSH TO POSSIBLY OVER 6
INCHES. QUICKLY WEAKENING VERTICAL VELOCITIES IN THE MODELS THIS
AFTERNOON CONCEPTUALLY FIT WITH WHAT WOULD BE EXPECTED (WEAKENING
DEFORMATION BAND AS SECONDARY CYCLOGENESIS TAKES PLACE OVER THE
EAST COAST)...SO HAVE OPTED TO RIDE THE GOING FORECAST SNOWFALL
AMOUNTS TO THE BITTER END GIVEN NO STRONG INDICATION SUPPORTING
THE NEED TO ADJUST THEM AT THIS TIME.

CERTAINLY ONE COULD MAKE A PLAUSIBLE ARGUMENT TO TRY AND CHERRY PICK
A COUPLE COUNTIES FOR A WARNING OVER WESTERN CWA CLOSER TO THE
COLDER AIR MASS...OR NEAR THE LAKE WHERE HIGHER MODEL PROGGED QPF
IS...BUT FEEL THAT ANY 6"+ TOTALS WOULD BE EXCEPTION NOT THE RULE.
THINK THE CHANCES ARE ACTUALLY BETTER THAT MAJORITY OF THE ADVISORY
END UP WITH LESS THAN 3 INCHES OF SNOW THROUGH THIS EVENING THAN IT
IS MORE THAN 6 INCHES. CERTAINLY ANY HEAVILY FALLING SNOW DURING THE
AFTERNOON WILL SERIOUSLY HOSE UP PM RUSH HOUR REGARDLESS OF
ACCUMULATION RATES BUT WITH THE EXPECTATION OF AMOUNTS FALLING
MOSTLY ON THE LOWER END OF THE ADVISORY RANGE FELT THAT A HARD
HITTING ADVISORY WAS MORE PRUDENT THAN AN IMPACT BASED WARNING.

IZZI

LONG TERM (BEYOND TONIGHT)...

UPPER LOW WILL SLOWLY WOBBLE OFF TO THE EAST THROUGH THURSDAY BEFORE
FINALLY MOVING OFF THE EAST COAST FRIDAY. FORECAST AREA REMAINS IN
THE MOIST CYCLONIC TRAILING PERIPHERY...WHICH GRADUALLY WEAKENS WITH
TIME AS THE SYSTEM PULLS AWAY. FORECAST SOUNDINGS/TIME SECTIONS
DEPICT DECREASING MID-LEVEL RH BY WEDNESDAY MORNING...THOUGH
MOISTURE IS MAINTAINED FROM THE SURFACE UP THROUGH ABOUT 700 MB WITH
MODEST ASCENT WITHIN THE MOIST LAYER PROVIDED BY A COUPLE SHEARED
VORTS ROTATING AROUND THE UPPER CIRCULATION DURING THE DAY. THIS
SHOULD CONTINUE TO SUPPORT PRODUCTION OF LIGHT SNOW...THOUGH
FORECAST THERMODYNAMIC PROFILES DEPICT THE BEST LIFT/MOISTURE BELOW
THE MORE FAVORABLE DENDRITIC GROWTH TEMPERATURE LAYER AND THEREFORE
SUGGEST LOWER SNOW/LIQUID RATIO WITH SMALLER FLAKE SIZES. FORCING
CONTINUES TO GRADUALLY WEAKEN WEDNESDAY NIGHT. WHILE HIGH POPS
APPEAR WARRANTED BASED ON THE OVERALL PATTERN...SUSPECT SOME OF THE
VARIOUS MODEL QPF IS ON THE HIGH SIDE DURING THIS PERIOD...AND HAVE
KEPT QFP/SNOWFALL AMOUNTS ON THE CONSERVATIVE SIDE. STILL...WITH
PROLONGED LIGHT SNOW/SNOW SHOWERS EXTENDING INTO WEDNESDAY NIGHT
THERE COULD BE 1-2 INCHES OF ACCUMULATION IN SOME SPOTS ESPECIALLY
ACROSS THE EASTERN PARTS OF THE CWA BY EARLY THURSDAY. SURFACE TEMPS
WILL LIKELY BE SOMEWHAT MARGINAL FOR SIGNIFICANT ACCUMULATION BY
DAY...WITH 925-950 MB TEMPS SUPPORTING HIGHS IN THE MID-UPPER 30S
WED/THURS. HAVE GONE SLIGHTLY LOWER WITH DAYTIME MAXES WITH SOME
SNOW/CLOUD COVER EXPECTED.

WITH LOW LEVEL WINDS BECOMING NORTH-NORTHEAST BY EARLY WEDNESDAY...
IT DOES SET UP A LONG FETCH DOWN LAKE MICHIGAN WHICH RAISES THE
QUESTION OF SOME LAKE EFFECT OR LAKE ENHANCED PRECIPITATION. LAKE
SURFACE TO H8 DELTA T VALUES ARE RELATIVELY UNIMPRESSIVE HOWEVER...
RANGING FROM AROUND 9 EARLY WED TO 11-12 WEDNESDAY NIGHT AND
EVENTUALLY 13-14 LATER THURSDAY. THIS IS PRETTY MARGINAL...
ESPECIALLY INITIALLY WHEN THERE IS BETTER DEEP VERTICAL MOTION.
WHILE LIKELY TO MAINTAIN LAKE CLOUDS AND SOME FLURRIES/LIGHT SNOW
SHOWERS ACROSS NORTHEAST IL AND NORTHWEST IND THROUGH THE END OF THE
WEEK...IT DOES NOT APPEAR THAT A FOCUSED BAND OF SIGNIFICANT
ACCUMULATION IS LIKELY.

BY FRIDAY...WEAK UPPER RIDGE DEVELOPS OVER THE WESTERN LAKES WHILE
ANOTHER SHORT WAVE TROUGH DIGS ACROSS THE PLAINS AND LOWER MISSOURI
VALLEY. OTHER THAN A FEW LINGERING LAKE-INDUCED FLURRIES OR LIGHT
SNOW SHOWERS NEAR LAKE MICHIGAN...IT APPEARS ANY OTHER PRECIP WILL
BE FOCUSED FARTHER SOUTH WITH THE AFOREMENTIONED DIGGING WAVE. COOL
NORTHERLY LOW LEVEL FLOW CONTINUES THROUGH SUNDAY...BEFORE SURFACE
HIGH PRESSURE RIDGE AXIS SLIDES ACROSS AREA SUNDAY NIGHT. THIS KEEPS
TEMPS ON THE COLD SIDE OF CLIMATOLOGY AS WE TURN THE PAGE INTO
METEOROLOGICAL SPRING WITH ECMWF BLENDED GUIDANCE HIGHS AROUND
30...AND LOWS IN THE TEENS/20S OVER THE WEEKEND. TEMPS A LITTLE
WARMER AS WE GET WEST OF THE SURFACE RIDGE AXIS MONDAY. EXTENDED
RANGE OF ECMWF/GFS/GEFS DIG ANOTHER SYSTEM SOUTHEAST ACROSS THE
PLAINS MONDAY-TUESDAY...THOUGH DIFFER IN DETAILS IN DEVELOPING WARM
ADVECTION PRECIP ACROSS THE MID/UPPER MISSISSIPPI VALLEY MONDAY
AFTERNOON. WILL MAINTAIN DRY FORECAST AT THIS POINT...FAVORING THE
ECMWF WHICH IS A LITTLE SLOWER/FARTHER WEST WITH THE DIGGING TROUGH.
GLOBAL MODELS CONTINUE TO LOOK CHILLY FOR US THROUGH THE FIRST WEEK
OF MARCH.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* LEADING EDGE OF PRECIP APPROACHING AND WILL BEGIN AS A MIXTURE
  OF SNOW/SLEET...TRANSITIONING TO ALL SNOW BY MIDDAY.

* PERIOD OF MODERATE SNOW DEVELOPS AFT 18Z THRU THIS AFTERNOON.

* GUSTY NORTHEAST WINDS IN EXCESS OF 30 KT AT TIMES.

* CIGS/VSBYS WILL SLOWLY FALL TO ARND 1400FT AGL MIDDAY...THEN
  TEMPO CIGS.

BEACHLER

//DISCUSSION...UPDATED 12Z...

A WINTER STORM IS POISED TO IMPACT THE REGION TODAY. PRECIPITATION
IS ALREADY MARCHING NORTH ACROSS CENTRAL ILLINOIS EARLY THIS MORNING
AS IS EXPECTED TO REACH THE CHICAGO/ROCKFORD AREA TERMINALS LATE
THIS MORNING THROUGH EARLY AFTERNOON. WARM AIR WRAPPING NORTH AND
NORTHWEST AHEAD OF THE LOW IS EXPECTED TO MELT FALLING PRECIP EARLY
IN THE EVENT LEADING TO SLEET OR EVEN ALL RAIN FOR A WHILE THIS
AFTERNOON. THE WARMER AIR WILL BE SOUTHEAST WITH COOLER AIR TO
NORTHWEST...SO GYY WILL HAVE THE BEST CHANCE FOR SEEING PERIODS OF
ALL RAIN WHILE RFD HAS THE BEST CHANCE FOR SEEING ALL SNOW...WITH
THE GAMBIT OF SNOW/RAIN/SLEET MIXING IN BETWEEN. MODERATELY STRONG
FORCING AT THE ONSET SHOULD HELP TO DYNAMICALLY COOL THE ATMOSPHERE
EVENTUALLY CAUSING A CHANGEOVER TO ALL SNOW. WITH THE STRONGEST
FORCING EXPECTED EARLY TO MID THIS AFTERNOON...EXPECT CONDITIONS TO
QUICKLY DETERIORATE...WITH MODERATE TO HEAVY SNOW REDUCING VSBY TO A
MILE OR LESS. FORCING LETS UP SOME MID AFTERNOON BUT THEN MODELS
SUGGEST AN INCREASE IN INSTABILITY LEADING TO A SMALL CHANCE FOR
THUNDERSTORM AND THE POTENTIAL FOR MESOSCALE BANDING WHERE LOCALIZED
HEAVY SNOW WILL CONTINUE. AREAS UNDER THESE BANDS HAVE THE POTENTIAL
TO SEE OVER 6 INCHES OF SNOW...WHILE MOST AREAS SHOULD SEE 3 TO 6
INCHES THROUGH THIS EVENING...EXCEPT AT GYY WHERE MORE OF THE PRECIP
WILL FALL AS RAIN.

IN ADDITION TO THE HEAVY SNOW POTENTIAL TODAY...WINDS WILL ALSO BE A
CONCERN. WINDS SHOULD QUICKLY INCREASE THIS MORNING WITH GUSTS IN
EXCESS OF 30 KTS EXPECTED FOR MUCH OF THE MORNING INTO THE
AFTERNOON. WIND SHOULD STEADILY TAPER THEREAFTER...BUT EXPECT GUSTS
TO CONTINUE INTO THE MID TO UPPER 20 KT RANGE INTO THE LATE EVENING.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM TO HIGH CONFIDENCE IN PRECIP ONSET AS SNOW/SLEET MIXTURE.

* HIGH CONFIDENCE IN PRECIP TRANSITIONING OVER TO ALL SNOW BY
  EARLY AFTERNOON.

* MEDIUM CONFIDENCE IN CIG TRENDS/TIMING.

* HIGH CONFIDENCE IN WIND FORECAST/TRENDS.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...SNOW...LIGHT ACCUMULATIONS POSSIBLE.
THURSDAY THROUGH SATURDAY...MVFR. PERIODIC LIGHT SNOW OR FLURRIES.
SUNDAY THROUGH MONDAY...VFR.

BMD

&&

.MARINE...
932 AM CST

UPDATE ON CURRENT CONDITIONS AND SHORT TERM FORECAST THROUGH THIS
AFTERNOON...

WIND GUSTS ON SOUTHERN LAKE MI NEARING LOWER END GALE FORCE AT
15Z WHILE ON THE NORTH GUSTS MAINLY IN THE 15 TO 20 KT RANGE.

WINDS STILL EXPECTED TO CRANK-UP TO 40KT OUT OF THE NORTHEAST ON
THE SOUTH BY MIDDAY...AND ON THE NORTH UP TO 35 KT FROM THE
NORTHEAST BY LATE AFTERNOON AS LOW PRESSURE CONTINUES TO LIFT
NORTHEASTWARD FROM EAST CENTRAL MO ACROSS SOUTHEAST AND TO EAST
CENTRAL IL BY LATE AFTERNOON.

WITH STRONG HIGH PRESSURE REMAINING PARKED OVER QUEBEC...THE
CANADIAN MARITIMES AND NEW ENGLAND AND LOW PRESSURE APPROACHING
THE LAKE FROM THE SOUTHWEST AN INCREASING PRESSURE GRADIENT WILL
CONTINUE TO SPREAD FROM SOUTH TO NORTH UP THE LAKE TODAY RESULTING
IN WINDS REACHING GALE FORCE BY MIDDAY ON SOUTHERN LAKE MI AND BY
LATE AFTERNOON ON THE NORTH.

TRS

PREVIOUS DISCUSSION...
300 AM CST

LOW PRESSURE WILL LIFT FROM THE MID MISSISSIPPI VALLEY EARLY THIS
MORNING AND WEAKEN SLIGHTLY AS IT NEARS CENTRAL INDIANA LATE THIS
EVENING. A FAIRLY STRONG PRESSURE GRADIENT WILL DEVELOP SOUTH TO
NORTH ACROSS THE LAKE AS THE LOW LIFTS NORTH TODAY...WITH WINDS
VERY QUICKLY INCREASING TO GALE FORCE. BY EARLY WEDNESDAY...THE
LOW IS EXPECTED TO BE OVER NORTHWESTERN OHIO AND WILL SLOWLY MAKE
ITS WAY EAST TOWARDS THE EAST COAST THROUGH THURSDAY.
MEANWHILE...A STRONG AREA OF HIGH PRESSURE WILL BUILD SOUTH INTO
THE NORTHERN PLAINS WHICH WILL HELP TO MAINTAIN AT LEAST A
MODERATE NORTHERLY GRADIENT ACROSS LAKE MICHIGAN. WINDS ARE
EXPECTED TO PEAK AROUND 40 KT THIS AFTERNOON OVER SOUTHERN LAKE
MICHIGAN...BUT BY LATE TONIGHT SHOULD DIMINISH SLIGHTLY TO 30 TO
35 KT...THEN PERSIST THROUGH EARLY THURSDAY. WITH LOW END GALES
POSSIBLE...WILL MAINTAIN THE GALE WARNING THROUGH THURSDAY
MORNING. WINDS STAY FRESH THROUGH THE END OF THE WEEK INTO THE
WEEKEND. BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022 UNTIL 9 PM TUESDAY.

IN...NONE.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 AM THURSDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...3 PM TUESDAY TO 3 AM THURSDAY.

     GALE WARNING...ILLINOIS NEARSHORE WATERS UNTIL 10 PM TUESDAY.

     GALE WARNING...INDIANA NEARSHORE WATERS UNTIL 4 PM TUESDAY.

&&
Hazardous weather outlook, Feb 26, 4:02 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
402 AM CST TUE FEB 26 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
402 AM CST TUE FEB 26 2013 /502 AM EST TUE FEB 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF RAIN...SLEET AND WET SNOW WILL DEVELOP ACROSS THE AREA
THIS MORNING...CHANGING TO ALL WET SNOW BY THIS AFTERNOON ACROSS
PORTIONS OF NORTHERN ILLINOIS AND FAR NORTHWEST INDIANA GENERALLY
TO THE NORTH OF A LINE FROM PONTIAC TO GARY. SNOW MAY BE HEAVY AT
TIMES THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHERN
ILLINOIS. IN ADDITION...GUSTY NORTHEAST WINDS UP TO 40 MPH WILL
RESULT IN BLOWING AND DRIFTING OF WET SNOW AND WILL PRODUCE LOW
VISIBILITY. ACCUMULATION OF 3 TO 6 INCHES IS EXPECTED BY THE TIME
SNOW TAPERS OFF LATE THIS EVENING...THOUGH ISOLATED TOTALS OF OVER
6 INCHES ARE POSSIBLE. HEAVY SNOW IS EXPECTED TO IMPACT THE LATE
AFTERNOON COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF LIGHT SNOW WILL CONTINUE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT...AND MAY PRODUCE ADDITIONAL MINOR ACCUMULATIONS.

OCCASIONAL LAKE EFFECT SNOW SHOWERS MAY AFFECT PARTS OF NORTHEAST
ILLINOIS AND NORTHWEST INDIANA NEAR LAKE MICHIGAN THROUGH SATURDAY
WITH SOME MINOR ACCUMULATION ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TODAY AND
TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-271015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
402 AM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS ARE EXPECTED THROUGH THIS AFTERNOON. STRONG WINDS
AND HIGH WAVES WILL CONTINUE TO RESULT IN HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES WILL CONTINUE TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
402 AM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS WILL DEVELOP THIS MORNING ACROSS THE SOUTHERN
HALF OF LAKE MICHIGAN...THEN OVERSPREAD THE REMAINDER OF THE OPEN
WATERS OF LAKE MICHIGAN EARLY AFTERNOON. GALES WILL CONTINUE
ACROSS THE ENTIRE LAKE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALES WILL CONTINUE THROUGH WEDNESDAY NIGHT AND POSSIBLY INTO
EARLY THURSDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Feb 26, 8:23 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
823 AM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SLEET            PEOTONE                 41.33N 87.80W
02/26/2013  E0.00 INCH       WILL               IL   TRAINED SPOTTER

            MIX OF SNOW AND SLEET.

&&

WDM
Local storm report, Feb 26, 8:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
837 AM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY SNOW       MORRIS                  41.37N 88.43W
02/26/2013  E0.0 INCH        GRUNDY             IL   TRAINED SPOTTER

            MODERATE WINDBLOWN SNOW JUST BEGINNING.

&&

WDM
Local storm report, Feb 26, 9:43 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
943 AM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FREEZING RAIN    4 WSW BONFIELD          41.12N 88.13W
02/26/2013  M0.10 INCH       KANKAKEE           IL   COCORAHS

            0.1 INCH GLAZE ON TREE BRANCHES

&&

WDM
Local storm report, Feb 26, 9:58 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 AM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SLEET            3 N CARBON HILL         41.34N 88.30W
02/26/2013  E0.00 INCH       GRUNDY             IL   COCORAHS

            JUST BEGAN

&&

WDM
Special weather statement, Feb 26, 10:11 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1011 AM CST TUE FEB 26 2013

ILZ023-032-033-039-INZ001-002-010-011-019-261830-
KANKAKEE-LIVINGSTON-IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-
BENTON-
INCLUDING THE CITIES OF...KANKAKEE...PONTIAC...WATSEKA...PAXTON...
GARY...VALPARAISO...MOROCCO...RENSSELAER...FOWLER
1011 AM CST TUE FEB 26 2013 /1111 AM EST TUE FEB 26 2013/

MAINLY RAIN...WITH PERIODS OF SLEET AND SNOW...WILL CONTINUE
ACROSS PARTS OF EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA
THROUGH AT LEAST EARLY AFTERNOON. THE PERIODS OF SLEET AND SNOW
WILL MAINLY BE DURING THE TIMES OF HEAVIER PRECIPITATION.
ACCUMULATION OF ANY SNOW SHOULD BE MINOR THROUGH EARLY
AFTERNOON...POTENTIALLY UP TO ONE INCH. TEMPERATURES AT FREEZING
IN SOME LOCATIONS WILL LIKELY LEAD TO PATCHY ICY
ACCUMULATION...AND SOME HAS ALREADY BEEN REPORTED. THOSE TRAVELING
THROUGH THE AFTERNOON SHOULD PLAN FOR THE LIKELIHOOD OF INCREASED
TRAVEL TIMES.

MTF
Local storm report, Feb 26, 10:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1022 AM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SLEET            6 SE MORRIS             41.31N 88.35W
02/26/2013  E0.00 INCH       GRUNDY             IL   COCORAHS

            RAIN AND SLEET AT CURRENT TIME. SOME SNOW AND FREEZING
            RAIN OCCURRED EARLIER.

&&

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Cook

When
February 26, 10:30 AM CST to February 27, 2:00 AM CST
Where
Cook forecast zone
Reported by
COOP Observer

Heavy Snow, Du Page

When
February 26, 10:30 AM CST to February 27, 2:00 AM CST
Where
Du Page forecast zone
Reported by
COOP Observer
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Heavy Snow, Kane

When
February 26, 12:00 PM CST to February 27, 2:00 AM CST
Where
Kane forecast zone
Reported by
COOP Observer
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
February 26, 12:30 PM CST to February 27, 5:00 AM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Heavy Snow, McHenry

When
February 26, 12:30 PM CST to February 27, 1:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435601, 435604, 435603, 435599, 435600.